Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 8, NWS Pocatello, ID

May 21, 1997Bannock County, Bingham County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 21, 1997, 3:05 PM MDT for Bannock County, Bingham County, Idaho. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 1997, 3:05 PM MDT (21:05 UTC)
Expired
May 21, 1997, 3:45 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Area
Whole counties

Counties Bannock County, ID, Bingham County, ID

The radar

The Pocatello radar (KSFX), 35 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 212112 RRA
SVRPIH
IDC005-011-212145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT WED MAY 21 1997

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......

IN SOUTHEAST IDAHO

   ...NORTHERN BANNOCK COUNTY...SOUTHCENTRAL BINGHAM COUNTY

A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NORTHERN BANNOCK
COUNTY. ANOTHER RAPIDLY DEVELOPING STORM IS CURRENTLY MOVING INTO THE
NORTHWEST PORTION OF BANNOCK COUNTY IMMEDIATELY WEST OF CHUBBUCK AND
POCATELLO. THIS STORM IS MOVING NORTHEAST AT 15 MPH AND WILL AFFECT
CHUBBUCK...THE NORTH END OF POCATELLO AND FORT HALL AREA THROUGH 345 PM.
EXPECT DIME-SIZE HAIL...GUSTY WINDS 45 TO 55 MPH...FREQUENT LIGHTNING
AND VERY HEAVY RAIN WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:35 PM MDT, 30 minutes earlier.

Area forecast discussion, May 21, 2:35 PM MDT, 30 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
235 PM MDT WED MAY 21 1997

KSFX 88D AT 20Z SHOWS ISOLATED SEVERE TSRA WITH SOME HAIL BLOSSOMING
ACROSS PORTIONS OF EAST ID MAINLY FIRING ALONG VALLEY PERIMETER.
LEFT-OVER STATIONARY FRONT OVER SOUTH ID ALSO ACTING AS FOCUSING
MECHANISM.  12Z ETA/AVN RUNS KEEP PATTERN OF RETROGRADING CLOSED H5
LOW NEAR VANCOUVER ISLE WITH CONTINUED CHANCES FOR DIURNAL CONVECTION
INTO EAST ID.  LOW LEVEL THETA-E RIDGE AND MOISTURE AXIS PUSHES EAST
OF EAST ID BUT SOME PVA WILL ROTATE NE INTO AREA FOR THU IN INVERTED-V
ENVIRONMENT.  CAPES STILL HIGH THROUGH NEXT 48 HOURS SO COULD SEE MORE
PULSE TYPE STORMS AGAIN ON THU/FRI.  MODELS INDICATE FRONTAL BOUNDARY
WITH DEEPER RH/PVA WILL CROSS AREA ON SAT WITH CHANCES FOR CONVECTION
AGAIN.  UPPER PATTERN OFFSHORE RETROGRADES TO 160W THEN UPPER TROF
OPENS UP AND PASSES NORTH OF PIH CWA BY SUN.  COOLER TEMPS/SHOWERY
WEATHER WITH TEZMPS IN MID 60S ON SUN FOR VALLEY LOOK REASONABLE.
CONTINUED LIGHT WINDS...WITH GUSTY VCNTY OF TS DURING DAY.
TA

IDA BB 043/073 044/074 043 042212
PIH BB 044/076 046/076 045 042212

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 21, 2:03 PM MDTSevere Thunderstorm WarningPIHBannock27 min
May 21, 2:15 PM MDTSevere Thunderstorm WarningPIHCassia, Power30 min
May 21, 2:23 PM MDTSevere Thunderstorm WarningPIHBannock37 min
May 21, 2:46 PM MDTSevere Thunderstorm WarningPIHBingham, Caribou29 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.